Smokey eyes

Hi all!

Re my last post smokey eyes.

I've been to gp and optician and my eyes, which have cleared now, are fine, although there are small signs of cataract forming.

Whilst at my doctors she told me that I was high risk heart attack and put me on 20mg Lipitor 'Atorvastatin' one at night. What annoys me is they put the fear of God in you and then don't tell you what the medication does, just that it might cause blood in liver.

Anyone else on this medication?

20 Replies

oldestnewest
  • I took a dose on alternate days for a week 4+ years ago and was nearly in a wheelchair. Statins are a common cause of muscle pain and some even have "can cause PMR" listed as an adverse event. I stopped it with the blessing of the "real" cardiologist, it was the physicians who insisted as my cholesterol was raised. My cholesterol is still raised - but mostly because my HDL level is very much higher than usual. There is adequate evidence that, for a woman who has not yet had a "cardiovascular event", statins do NOT change your risk. It is a different matter after you have had a stroke or heart attack and I wouldn't suggest to someone with such a history they didn't take a statin. I was put on them because of atrial fibrillation - which is not classed as a cardiovascular event.

    Did she do a full assessment as to your risk? What was her reasoning?

  • Hi pmrpro.

    No, she just looked at the computer at medical history, took my blood pressure, which was fine, and then prescribed statins. Then she told me to book a blood test in February to see if cholesterol had dropped and that there was no bleeding in liver.

    My anxiety level went through the roof on way home worrying about what she said. 😱

    I honestly don't know what training these young doctors have had but they certainly scare me at times😂

  • What is your cholesterol level? She must know that - if she wants to know if it has dropped!

    "No bleeding in the liver"? What on earth did she mean by that? It makes no sense at all!

    Diet is unlikely to make a massive difference - unless you eat 10 cream cakes a day! - although cutting carbs is felt to help a lot with cholesterol levels. One cake a week won't make much difference. It doesn't make a lot of difference what you take in in diet, what you don't eat, the liver manufactures. That is the reason for the rehabilitation of eggs - eating eggs does NOT affect blood cholesterol levels.

    One of the biggest differences that you can make is with exercise. What pain stops you walking? It is important really to keep moving with PMR - and walking is ideal.

    But as DL says, some people do well on statins so do keep an open mind. But I would be visiting the GP again for a better explanation - have you got a choice?

  • Doc said level was 40 whatever that means and the blood test is because the statins may cause bleeding in the liver.

  • Not that I have ever heard of. If doctors are going to give us reasons for needing tests the least they can do is give true reasoning. They can cause liver damage - but it isn't bleeding.

  • Have been on statins for good number of years prior to GCA. Had muscular problems in legs with Atorvastatin and Simvastatin brands, but been fine on Rosuvastatin.

    They are a bit controversial and I know lots of people don't like them/can't take them, but overall I find them okay.

    But as we always say, everybody is different, and if you don't try them you won't know whether they are doing you any good or not. So have an open mind.

  • I'm really in two minds whether to take them or not. I m thinking of trying a lowering cholesterol diet, if I can find one. I eat a lot of fruit and veg but weak when it comes to a slice of homemade fresh cream cake😊 That's my Sunday treat.

    I also have to admit that I don't do enough exercise as even a short walk to the end of my street leaves me puffing and in considerable pain, although I do try. But back to the statins, I'm really not sure. Many thanks for reply.

  • Hi again,

    'Bleeding in liver' is a new one on me! Not sure about the reading of 40 either, Cholesterol is usually measured in single figures - I think between 4 to 5.5 is considered about average - depending on age etc - and they look at bad cholesterol and good cholesterol, not just the cumulative result.

    Exercise may certainly help reduce it, plus there are plenty of cholesterol friendly foods about, so that's always worth a try first. But I've known people who are super fit, eat all the right things and still have high cholesterol - sometimes it's just the way we're made!

  • I think she mentioned crp when she mentioned 40, whatever that is? I'm not really savvy with all the abbreviations.

  • As DL says, in the UK normal cholesterol level is around 5-ish, in other countries it's 150+ (it all depends on the units they traditionally use). So the 40 wasn't cholesterol.

    CRP is a protein that is a measure of inflammation and 40 is high but fairly expected in PMR that isn't managed well. But it has little to do with cardiac risk - raised CRP and cardiac risk is something different and used in healthy patients. There is something called hs-CRP, high specificity CRP, and it can be measured in healthy people to assess if they are at higher risk of cardiovascular disease. It can only be measured when the CRP is less than 1 (normal) so is irrelevant for us.

    However - if all this is correct and you have a CRP of 40 while you are on pred it is a sign that you could possibly do with a bit more monitoring and maybe a higher dose. That is far more concerning than whether you take a statin or not.

  • Hi

    C-reactive protein - is a substance produced in the liver in response to the inflammation in your body.

    If you can bear it, think you need to get her to clarify things for you. Her thinking re statins and connecting it to CRP tests has certainly confused me. 🤔

  • A higher dose? Preds or statins?

  • Pred

  • They tried to put me on Lipotor, Crestor, etc I reacted the same on all of them. I became crippled from them very much like PMR sometimes I think that is what caused my PMR. I now only take natural remedies like Polycolsonol and my numbers are reducing slowly.

  • 😂😂 now I'm even more confused. I think I have to make another appointment with doctor just to sit down and have her explain everything and what it means. But thank you all for replying, I will show her my replies and perhaps it will educate her 😂😂😂 I feel better now I've spoken you.

    Many thanks again.

  • Ask for a printout of your results. I find that really useful as I have several tests every so often. At least you can monitor what is going on. Personally I would not take statins unless there was a very good reason for me to have them and not that it was boosting the coffers of my GP'S surgery. I believe something is still paid to GPs for every patient that is prescribed statins. Although I did read the QOF system was to be discontinued.

  • Is it possible to see another doctor?

  • Thanks for reply piglet, yes I think I will ask for a printout because I'm useless remembering things. Dr gave me statins because she thinks I'm high risk heart attack candidate 😱 She frightened the life out of me😂 Anyway, DL and PMRPRO have put me right with their invaluable info, so to get a copy of my treatments I would be able to tell the girls exactly what is going on with me.

  • If you are at high risk - should you see a cardiologist?

  • Good idea tosore, I will ask next time I see doctor. Thanks for reply.

You may also like...